It depends. Most people should wait at least 12 hours after your last opioid dose before you start taking Suboxone. However, some people may enter withdrawal sooner or later than this. Your doctor can guide you as to when is the right time for you to start your first dose.
Doctors use one of two models.
Most people feel mild-to-moderate withdrawal symptoms before their first Suboxone dose. It’s uncomfortable, but it’s temporary. Your medication should ease your symptoms.
Before taking Suboxone, your body must fully metabolize the last dose of other opioids. You'll know that it's time when you experience withdrawal symptoms.
Your physician might measure the severity of your withdrawal symptoms using a scale like the Clinical Opiate Withdrawal Scale (COWS). To be considered in withdrawal, you will probably experience the following:
A COWS score of 11 to 12, which is generally mild to moderate opioid withdrawal symptoms, indicates that you can begin taking Suboxone. If you begin Suboxone treatment at home, wait one hour after the onset of withdrawal symptoms and then take your first dose of Suboxone. You should feel relief within 30 minutes.
Other clinicians might be less systematic and simply ask you to wait 12 to 14 hours after your last dose of an opioid before starting Suboxone.
You may need a larger dose if you do not experience significant relief from withdrawal symptoms. Your physician can guide you through the process of increasing your dose.
Your physician will tell you when to start taking this medication. In general, patients are counseled to wait a certain number of hours after taking their last opioid before starting their buprenorphine/naloxone (Suboxone) induction.
Once you begin Suboxone treatment, you will likely follow these general steps:
It is important to wait until your last opioid dose completely metabolizes out of your body before beginning Suboxone treatment. Buprenorphine binds more strongly to opioid receptors in the brain than other opioids. It can therefore replace other opioids on the receptors in your brain too quickly and trigger withdrawal.
Precipitated withdrawal is the rapid onset of withdrawal symptoms that can occur by taking Suboxone too soon after taking other opioids. Precipitated withdrawal symptoms include pain, nausea, anxiety, goosebumps, and physical and emotional discomfort.
Precipitated withdrawal occurs in about 9% of patients taking buprenorphine inductions, almost always because the individual is impatient to relieve the withdrawal symptoms that occur when their body hasn't had opioids and they take their Suboxone too soon.
Opioid withdrawal symptoms can be extremely unpleasant and uncomfortable. Work closely with your doctor and understand the instructions for starting Suboxone before your first dose. Suboxone can be a truly life saving medication for those with opioid use disorder, and when used appropriately, it can mitigate withdrawal and cravings.